Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 13, 2024, 5:27 PM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2024, 5:27 PM CDT (22:27 UTC)
- Expired
- May 13, 2024, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 164 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3519 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.1
The text
As transmitted.
516
WUUS54 KBRO 132227
SVRBRO
TXC247-427-505-132315-
/O.NEW.KBRO.SV.W.0013.240513T2227Z-240513T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
527 PM CDT Mon May 13 2024
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Southern Jim Hogg County in Deep South Texas...
North central Starr County in Deep South Texas...
East central Zapata County in Deep South Texas...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm was located near Guerra, or 13
miles east of Bustamante, moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Agua Nueva and Guerra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 2696 9908 2704 9898 2708 9849 2665 9872
TIME...MOT...LOC 2226Z 281DEG 31KT 2694 9891
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Katz2 follow-up statements
771
WWUS54 KBRO 132243
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
543 PM CDT Mon May 13 2024
TXC505-132251-
/O.CAN.KBRO.SV.W.0013.000000T0000Z-240513T2315Z/
Zapata TX-
543 PM CDT Mon May 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ZAPATA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Deep South Texas.
&&
LAT...LON 2693 9891 2703 9883 2704 9851 2665 9872
TIME...MOT...LOC 2241Z 281DEG 31KT 2691 9876
$$
TXC247-427-132315-
/O.CON.KBRO.SV.W.0013.000000T0000Z-240513T2315Z/
Jim Hogg TX-Starr TX-
543 PM CDT Mon May 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN JIM HOGG AND NORTH CENTRAL STARR COUNTIES...
At 541 PM CDT, a severe thunderstorm was located 8 miles east of
Guerra, or 9 miles west of Agua Nueva, moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Agua Nueva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 2693 9891 2703 9883 2704 9851 2665 9872
TIME...MOT...LOC 2241Z 281DEG 31KT 2691 9876
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Katz495 WWUS54 KBRO 132308 SVSBRO Severe Weather Statement National Weather Service Brownsville TX 608 PM CDT Mon May 13 2024 TXC247-427-132317- /O.EXP.KBRO.SV.W.0013.000000T0000Z-240513T2315Z/ Jim Hogg TX-Starr TX- 608 PM CDT Mon May 13 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JIM HOGG AND NORTH CENTRAL STARR COUNTIES WILL EXPIRE AT 615 PM CDT... The severe thunderstorm which prompted the warning has moved out of the warned area.Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for Deep South Texas. Remember, a Severe Thunderstorm Warning still remains in effect for Starr and Jim Hogg counties. && LAT...LON 2693 9891 2703 9883 2704 9851 2665 9872 TIME...MOT...LOC 2307Z 281DEG 31KT 2687 9852 $$ Katz
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:20 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 13, 3:20 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Brownsville TX 320 PM CDT Mon May 13 2024 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Tuesday night) Issued at 315 PM CDT Mon May 13 2024 Key Messages: -Hot temperatures today with a Heat Advisory until 7 PM. -Strong to severe storms will be possible later tonight. First up, let's talk heat. Southerly flow and 850mb temperatures of 23C-25C will allow for temperatures this afternoon to reach mid 90s. The hot temperatures combined with high humidity will make "feels like" reach the triple digits. We currently have a Heat Advisory out until 7 PM CDT for inland Kenedy, inland Willacy, inland Cameron and Hidalgo counties. Heat indices could reach 114 degrees. A weak cold front will move through Deep South Texas on Tuesday which will help keep temperatures a few degrees cooler. With that said, its still going to be hot with highs in the 90s for most of the region. Humidity levels will not be quite as high, so while heat indices are still expected to reach the triple digits (mainly along the river) we are not looking at Heat Advisory conditions for Tuesday. Now, let's talk rain and thunderstorms. We had a round of scattered rain showers and thunderstorms this morning which have all moved out of the area. As we head into later this afternoon into this evening we could get another round of thunderstorms. This activity has the potential to be more robust, thanks to building instability through this afternoon. CAMs models are beginning to come into better agreement with a line of thunderstorms over the CRP CWA and moving southeast through the afternoon and begin to push into the northern Ranchlands as early as 22z. These storms will continue to move southeast through the evening. Some of this activity may be strong to severe. Main threats will be large hail, with CAPE values across the CWA exceeding 3000 J/kg and lapse rates around 7.5C, and high wind gusts in excess of 60 mph. Brief heavy rainfall and frequent cloud to ground lighting will also be possible with this activity. The SPC has portions of Kenedy, Brooks and Jim Hogg counties in a SLIGHT risk for severe weather (2 out 5) and the remainder of the CWA in a MARGINAL risk (1 out of 5) of severe weather. This activity should move out of the region by around midnight. && .LONG TERM... (Wednesday through next Monday) Issued at 315 PM CDT Mon May 13 2024 The upper-level flow over South Texas looks to be generally south westerly for the start of the long term period. An upper level trough looks to move through the region Friday and Saturday, making way for an upper-level ridge to build into the area near the end of the period. A couple of shortwaves moving through the upper-level flow could enhance forcing over Deep South Texas Wednesday, Thursday, and Friday Afternoons. At the surface, easterly winds are expected to shift southeasterly Wednesday, transporting additional moisture and warmer air to the region. A surface low looks to develop over North Texas on Friday, with a cold front stretching southwesterly across Central Texas. This cold front is expected to drop southeast through the day Friday, possibly reaching Deep South Texas Friday afternoon. This cold front looks to be fairly weak by the time it reaches Deep South Texas, and will likely only reduce temperatures a couple of degrees. Winds look to briefly shift northeasterly behind the front Friday evening, before shifting back to the southeast by Saturday afternoon, allowing warmer air and additional moisture to mover into the area through the remainder of the period. Rain chances through the period have trended downwards with the latest guidance runs. The best chance for rain looks to be Friday, ahead of the cold front, but that is only about a 10-20% chance. The primary threat looks to be heat, with heat index values forecast to reach 111-115 Thursday and Friday afternoons for the eastern two thirds of the CWA. Heat Advisories will likely be needed both days. Additional heat advisories may be needed for the eastern counties Saturday and Sunday, though conditions look to be more borderline. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Mon May 13 2024 VFR conditions will prevail at HRL and MFE this afternoon with MVFR at BRO. Later this evening we are expecting a line of showers and thunderstorms to move through the region. The best timing for this activity will be between 00z and 06z. At this time MVFR and potentially brief periods of IFR are possible at MFE, HRL and BRO. Along with the lowered visibilities the strongest storms will be capable of wind gusts in excess of 40kts, and 1 inch or greater hail. Activity will move out overnight with MVFR ceiling prevailing overnight. && .MARINE... Issued at 315 PM CDT Mon May 13 2024 Tonight through Tuesday night..Generally favorable conditions are expected on the waters off the lower Texas coast through much of the forecast. The caveat will be later this afternoon into tonight as a line of strong to possibly severe thunderstorms moves moves southeast. This activity could produce large hail and strong winds will lead to localized hazardous marine conditions. The best timing for the potential for severe weather will be from 22z to 00z. Showers and storms exit the region by daybreak with a cold front moving southward through the day on Tuesday. Wednesday through next Monday...High pressure across the Gulf will generally keep winds and seas light to moderate through the period. The exception looks to be Wednesday and Thursday afternoons, where an upper-level shortwave looks to enhance surface low pressure over northern Mexico, strengthening pressure gradients along the coast, and briefly increasing wind speeds. Small Craft Should Exercise Caution headlines will likely be needed both afternoons. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 78 92 76 91 / 20 10 0 10 HARLINGEN 75 92 73 93 / 20 10 0 10 MCALLEN 77 96 76 95 / 20 10 0 10 RIO GRANDE CITY 75 97 74 96 / 10 10 0 10 SOUTH PADRE ISLAND 79 84 78 84 / 20 10 0 0 BAYVIEW/PORT ISABEL 77 87 75 89 / 20 10 0 0 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 7 PM CDT this evening for TXZ251-253>255-353. GM...None. && SHORT TERM...68-McGinnis LONG TERM....60-BE AVIATION...68
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:26 AM CDT | Special Weather Statement | BRO | Willacy | 49 min |
| May 13, 6:03 AM CDT | Special Weather Statement | BRO | Starr | 42 min |
| May 13, 7:17 AM CDT | Special Weather Statement | BRO | Starr | 28 min |
| May 13, 7:50 AM CDT | Special Weather Statement | BRO | Jim Hogg | 25 min |
| May 13, 8:00 AM CDT | Special Weather Statement | BRO | Willacy | 30 min |
| May 13, 8:08 AM CDT | Special Weather Statement | BRO | Jim Hogg | 22 min |
| May 13, 8:12 AM CDT | Special Weather Statement | BRO | Hidalgo | 33 min |
| May 13, 8:32 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 28 min |
| May 13, 8:37 AM CDT | Special Weather Statement | BRO | Willacy | 23 min |
| May 13, 8:45 AM CDT | Special Weather Statement | BRO | Hidalgo | 30 min |
| May 13, 8:50 AM CDT | Special Weather Statement | BRO | Willacy | 25 min |
| May 13, 8:56 AM CDT | Special Weather Statement | BRO | Brooks | 34 min |
| May 13, 9:06 AM CDT | Special Weather Statement | BRO | Brooks | 24 min |
| May 13, 9:34 AM CDT | Special Weather Statement | BRO | Brooks | 26 min |
| May 13, 10:15 AM CDT | Special Weather Statement | BRO | Brooks | 30 min |
| May 13, 4:12 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 48 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 46 min |
| May 13, 5:34 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 26 min |
| May 13, 5:39 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr, Zapata | 51 min |
| May 13, 5:58 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr | 47 min |
| May 13, 5:59 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 46 min |
| May 13, 6:22 PM CDT | Severe Thunderstorm Warning | BRO | Starr | 38 min |
| May 13, 6:22 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy | 23 min |
| May 13, 6:33 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 42 min |
| May 13, 6:37 PM CDT | Special Weather Statement | BRO | Brooks | 38 min |
| May 13, 6:39 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo | 37 min |
| May 13, 6:51 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 39 min |
| May 13, 6:54 PM CDT | Special Marine Warning | BRO | 51 min | |
| May 13, 6:55 PM CDT | Special Weather Statement | BRO | Zapata | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.